Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 15, NWS Topeka, KS

October 12, 20086 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 12, 2008, 3:50 AM CDT for 6 counties in Kansas. It took effect at Oct 12, 2008, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2008, 3:50 AM CDT (08:50 UTC)
In effect from
Oct 12, 2008, 10:00 AM CDT
Expired
Oct 12, 2008, 5:54 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 120850
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT SUN OCT 12 2008

KSZ008-009-020-021-034-035-122300-
/O.NEW.KTOP.WI.Y.0015.081012T1500Z-081012T2300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
350 AM CDT SUN OCT 12 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON. 

WINDS WILL BE ON THE INCREASE THIS MORNING...AND ARE EXPECTED TO
BE SUSTAINED AROUND 30 MPH BY 10AM WITH GUSTS TO 45 MPH ALSO
POSSIBLE. THE STRONGEST WINDS ARE EXPECTED TO OCCUR MAINLY ALONG
AND WEST OF A WASHINGTON TO ABILENE LINE...AND ARE EXPECTED TO
DIMINISH BY LATE AFTERNOON.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$
1 follow-up statement
000 
WWUS73 KTOP 122254
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

KSZ008-009-020-021-034-035-130000-
/O.CAN.KTOP.WI.Y.0015.000000T0000Z-081012T2300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
554 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. WINDS WILL
CONTINUE TO LESSEN AS THE EVENING PROGRESSES.

$$

BLAIR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 3:27 AM CDT, 23 minutes earlier.

Area forecast discussion, Oct 12, 3:27 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT SUN OCT 12 2008

.DISCUSSION...

A WARM NIGHT ACROSS THE AREA AS SOUTHERLY WINDS AND CLOUD COVER
CONTINUE INTO THE OVERNIGHT HOURS. SHOWERS STREAMING ACROSS CTRL
KS ATTM...AHEAD OF LARGE UPPER LOW SPINNING OVER THE GREAT BASIN.
NORBERT AND ITS ASSOCIATED MOISTURE AND ENERGY STARTING TO BE
PULLED INTO THE SSW FLOW AHEAD OF THE LOW PER WV IMAGERY.

FIRST CONCERN OF THE DAY WILL BE WINDS IN OUR WESTERN ZONES.
GUIDANCE GIVING SUSTAINED WINDS NEAR 30 MPH FOR CNK. WILL GO WITH
A WIND ADVISORY IN WESTERN COUNTIES WHICH SHOULD GET A LITTLE
BETTER MOMENTUM TRANSFER FROM SHOWER ACTIVITY. SECOND PROBLEM OF
THE DAY IS BE EASTWARD PROGRESS OF PRECIP. UPPER LOW /TROF SLOWLY
BECOMES MORE ELONGATED AND DRAWN NORTHWARD...ALONG WITH RIGHT EXIT
REGION OF PLUS 120KT UPPER JET MOVING INTO THE NORTHERN PLAINS
THROUGH THE DAY. UPPER HIGH OVER THE EASTERN STATES GETS A SLIGHT
WESTWARD NUDGE FROM LOW PRESSURE TRACKING ACROSS ITS SOUTHERN
PERIPHERY...BOTH OF WHICH HAVE THE EFFECT OF MOVING THE BAND OF
PRECIP LITTLE THROUGH THE EVENING HOURS. THINK WHAT MOISTURE DOES
MAKE IT OUR WAY WILL BE USED TOWARD SATURATING THE COLUMN BEFORE
GENERATING PRECIP.

BY 12Z MONDAY HOWEVER...EASTERN PUSH OF THE SURFACE FRONT...AIDED
BY NORTHERN SEGMENT OF THE TROF...DRAWS THE BOUNDARY SLOWLY ACROSS
OUR AREA THROUGH THE DAY. PLUME OF MOISTURE AND ENERGY FROM
TROPICAL REMNANTS CONTINUE...AND IS PUT TO GOOD USE IN CONCERT
WITH THE SURFACE BOUNDARY IN GENERATING RAINFALL. HAVE HELD OFF
ON HIGHER QPF VALUES UNTIL 12Z MONDAY. WITH MODEL TRENDS NOW
TAKING A PIECE OF THE LOW ACROSS THE CANADIAN BORDER...THIS ACTS
WITH THE EASTERN HIGH PRESSURE TO KEEP THE FRONTAL BOUNDARY DRAPED
RIGHT ACROSS OUR AREA THROUGH THE DAY ON TUESDAY. THE SECONDARY
LOW OUT OVER THE ROCKIES IS THEN LIFTED OUT ACROSS OUR CWA
WEDNESDAY MORNING. PW VALUES BUILD TO 1.5 INCHES MONDAY AND STAY
THAT WAY THROUGH TUESDAY EVENING. NOT FINDING MUCH IN THE WAY OF
CONVECTIVE INSTABILITY...GENERALLY LESS THAN 100 J/KG...SO HAVE
SHOWERS WITH ISOLATED THUNDER FOR WX VALUES. APPEARS TO BE A
WIDESPREAD PROLONGED MODERATE RAINFALL EVENT AND HAVE OVER 3
INCHES OF QPF IN THE GRIDS MAINLY FALLING ON MONDAY AND TUESDAY. 6
HOUR FFG VALUES ARE IN THIS BALL PARK AND WILL NOT HOIST ANY
WATCHES YET...BUT WILL NEED TO MONITOR PRECIP AS IT UNFOLDS FOR
LOCALIZED ENHANCEMENTS OR TRAINING OF RAINFALL MAXIMA.  SOME
TIMING DIFFERENCES FOR SPEED AT WHICH SYSTEM DEPARTS ON WEDNESDAY.
HAVE KEPT HIGH CHANCE POPS IN THE MORNING AND THEN DIMINISHING TO
ONLY SE ZONES BY AFTERNOON. NO CHANGES BEYOND WEDNESDAY. 67

&&

.AVIATION...
MAIN CONCERN CONTINUES TO BE LOW LEVEL MOISTURE RETURN AND POSSIBLE
CIGS AROUND 3 KFT. GFS AND NAM BUFKIT DATA HAVE BACKED OFF ON THE
MVFR HEIGHTS...BRINGING THE LOW LEVEL CLOUDS IN ABOVE 3 KFT.
THEREFORE WILL CONTINUE WITH VFR FORECAST...BUT WOULD NOT BE
SURPRISED IF THERE WAS A TEMPO BKN028 AROUND 12Z. 00Z TOP RAOB
SHOWED AN IMPRESSIVE DRY WEDGE IN PLACE WITH THE NAM HANGING ONTO
THE DRY AIR THROUGH MOST OF THE PERIOD. LITTLE IF ANY INSTABILITY
WOULD SUGGEST MAINLY SHRA...SO HAVE OPTED TO LEAVE MENTION OF PRECIP
OUT SINCE IT WILL LIKELY BE DURING THE LAST COUPLE HOURS OF THE
PERIOD OR AFTER 06Z MON.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 10 AM SUNDAY
TO 6 PM SUNDAY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...
KSZ008-KSZ009-KSZ020-KSZ021-KSZ034-KSZ035.

&&
Hazardous weather outlook, Oct 11, 3:39 PM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SAT OCT 11 2008

KSZ008>010-020-021-034-035-122045-
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON-
339 PM CDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS GENERALLY WEST OF A MARYSVILLE
TO ABILENE LINE. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY ACROSS NORTH CENTRAL KANSAS. SEVERE WEATHER IS NOT
EXPECTED ON THESE DAYS...BUT RAINFALL ACCUMULATION OF TWO TO
THREE INCHES IS POSSIBLE AT SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

KSZ011-012-022>024-026-036>040-054>056-058-059-122045-
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST
KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON THROUGH TUESDAY MORNING ACROSS NORTHEAST AND EAST
CENTRAL KANSAS. SEVERE WEATHER IS NOT EXPECTED ON THESE
DAYS...BUT RAINFALL ACCUMULATION OF TWO TO THREE INCHES IS
POSSIBLE AT SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

LUNDE

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.